Kansas, 2018High Wind in Kansas, March 5, 2018
March 5, 2018 · NWS DDC · 1 event in 1 county or zone
A cold front moved through the area during the early morning hours and produced gusty north winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the area during the early morning hours and produced gusty north winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 5, 11:30 AM CST, 10 minutes earlier.
Area forecast discussion, Mar 5, 11:30 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1130 AM CST Mon Mar 5 2018
...Updated Short Term...
.SHORT TERM...(This afternoon through Tuesday)
Issued at 1130 AM CST Mon Mar 5 2018
Intense NW winds have overspread SW KS as of midday, with gusts
mainly in the 40-55 mph range (just short of high wind warning
criteria). Main core of intense winds aloft coming into SW KS
presently, off the higher terrain of west central Kansas, showing
up nicely on satellite imagery as a dust plume heading towards
Garden City and Dodge City areas. Some gusts near 60 mph will
remain possible for a few more hours (until about 2 pm) until the
gradient starts to relax some. Given satellite trends and the
ongoing drought, maintained areas of blowing dust in the grids.
Very dry boundary layer air is being compressed dry adiabatically
as it descends from the the higher terrain to the NW, so
temperatures will easily rise through the 50s this afternoon.
Tonight...Surface winds will rapidly relax after sunset, but
strong NW winds will persist aloft (40-60 kts at 850 mb).
Tonight's temperatures will be a function of radiational cooling
of a very dry airmass, and mixing provided by the wind. Aimed for
the middle of the guidance on this, with lows in the 20s.
Tuesday...Even windier, if you can believe that. Upgraded
inherited high wind watch to a high wind warning, and continued to
exclude the SW counties where the pressure gradients will be
weaker (further removed from the intense 526 dm upper low in
western Iowa Tuesday morning). Wind guidance continues to be
impressive for Tuesday, even for a windy place like SW KS, as
models pick up on a shortwave/vorticity max swinging around the
backside of the Iowa cyclone, passing through SW KS during the
morning and midday hours. Much like we are seeing today, the
strongest gradient will be during the morning/midday hours, before
diminishing during the afternoon hours. With winds at 850 mb
progged to be near 60 mph as the boundary layer is mixed, gusts
of this magnitude can be expected. Cold air advection on Tuesday
will drop 850 mb temperatures to near 0C, with temperatures
struggling to get into the lower 50s during the afternoon.
Maintained blowing dust in the grids through Tuesday afternoon.
.LONG TERM...(Tuesday through Sunday)
Issued at 321 AM CST Mon Mar 5 2018
Tuesday, the upper level shortwave moves east and the surface
pressure gradient strengthens. Deep mixing continues Tuesday. All
of this sets up surface wind to become even stronger than Monday.
After collaboration with neighboring offices, went ahead and put
much of the area in a High Wind Watch. In addition, relative
humidities don't improve, and therefore we'll have another day
where fire weather will be of major concern. Highs Tuesday will
be in the 50s.
Wednesday, upper level northwest flow dominates, allowing high
pressure to move in. Finally, we will have a break from the wind.
Highs Wednesday will once again reach into the 50s. We'll have a
warming trend to end the week. And this weekend, a shortwave dives
into the High Plains. While latest models disagree on the track
of this system, they are trending towards rain missing miss
Southwest Kansas once again. It's still many days out... we'll
keep our fingers crossed.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1100 AM CST Mon Mar 5 2018
VFR/SKC will continue through this TAF cycle, with patchy areas
of blowing dust perhaps reducing visibility locally. With a dust
plume evident on satellite imagery north of GCK, included a TEMPO
group for BLDU in the GCK 18z TAF. Strong winds will impact
aviation operations through Tuesday. Expect NW winds to average
25-35 kts this afternoon at all airports, with gusts in the 45 kt
range. After sunset (00z Tue) winds at the surface will weaken
significantly, but intense NW winds will persist aloft overnight
(NW 850 mb winds of 40-60 kts). Included associated LLWS in all
TAFs. After 15z Tue, NW winds will reintensity rapidly, averaging
30-40 kts with gusts near 50 kts. The strongest winds are expected
at HYS (in the strongest pressure gradient) and DDC, with
slightly less wind at GCK and LBL.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 59 26 53 20 / 0 0 0 0
GCK 55 25 50 18 / 0 0 0 0
EHA 55 21 53 21 / 0 0 0 0
LBL 56 22 54 18 / 0 0 0 0
HYS 54 29 47 20 / 0 0 0 0
P28 63 29 55 23 / 0 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
KSZ030-031-043>046-061>063.
High Wind Warning from 9 AM CST /8 AM MST/ to 6 PM CST /5 PM
MST/ Tuesday for KSZ030-031-043>046-061>066-076>081-087>090.
Red Flag Warning until 9 PM CST /8 PM MST/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.
Red Flag Warning from 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/
Tuesday for KSZ030-031-043>046-061>066-074>081-084>090.
&&
SHORT TERM...Turner
LONG TERM...Reynolds
AVIATION...Turner
Hazardous weather outlook, Mar 5, 5:04 AM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
504 AM CST Mon Mar 5 2018
KSZ030-031-043>046-061>066-074>081-084>090-061115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
504 AM CST Mon Mar 5 2018 /404 AM MST Mon Mar 5 2018/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Fire weather will be a major concern through Tuesday.
Today, a Red Flag Warning is in effect through tonight due to
very strong wind and low relative humidities. See (TOPRFWDDC)
for details. Due to these strong winds, an High Wind warning is in
effect today. Highest impacted area will be along the I-70
corridor. The See TOPNPWDDC for details.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Fire weather: Significant risk
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Days 2-7 Discussion
-------------------
Tuesday, fire weather concerns increase as the
surface pressure gradient increases, aiding in even stronger
winds than Monday and low relative humidities. A Fire Weather
Watch is in effect tomorrow. In addition, a High Wind Watch has
been issued for much of the area. Wednesday, we finally get a
break from the wind.
Days 2-7 Hazards
----------------
* Tuesday
- Non thunderstorm wind: Significant risk
- Fire weather: Significant risk
* Wednesday
No hazards.
* Thursday
No hazards.
* Friday
No hazards.
* Saturday
- Non thunderstorm wind: Limited risk
- Fire weather: Elevated risk
* Sunday
No hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
High Wind, Finney
- When
- March 5, 11:40 AM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The wind was measured at the Garden City airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, March 5, 2018$50,000 · EF1 · 2 events
- Lightning Strike in Iowa, March 5, 2018$75,000 · 1 event
- Tornado and Hail in Mississippi, March 5, 2018$60,000 · EF0 · 4 events
- Wildfire and High Wind in Nebraska, March 5 to 6, 2018$2,000 · 60 kt wind · 38 events
- Blizzard and Heavy Snow in North Dakota, March 5 to 6, 201835 events
- Winter Storm in Minnesota, March 5 to 6, 20181 injured · $20,000 · 6 events
- Winter Storm in Minnesota, March 5, 201820 events
- Winter Weather in Wisconsin, March 5 to 6, 201820 events
- Winter Storm in North Dakota, March 5, 201818 events
- Blizzard in South Dakota, March 5 to 6, 201816 events
- High Wind in Nebraska, March 5, 201856 kt wind · 14 events
- Heavy Snow in South Dakota, March 5 to 6, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747941.